advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

My mother is being treated with medication. Her blood sugar was 160 last week and her doctor upped her medication. Yesterday it was 180 and he didn't seem concerned. She is vomiting heavily quite often and her bowels are running off. I'm very worried since she seems to be going further downhill and not getting any better.

Answer:

I assume your mom has previously been diagnosed with diabetes.

If so, this situation is a medical emergency. Any patient with diabetes who has protracted vomiting and severe diarrhea can develop diabetic ketoacidosis even if the blood sugars appear satisfactory on the first few tests. People with Type 1 diabetes might develop DKA within a few hours, whereas people with Type 2 diabetes might not develop DKA for several days.

Also, it's not clear whether your mom is on pills or insulin from your question; obviously if she were on pills, and has vomiting, it'd be difficult to get the pills to stay down long enough to work, which would make the situation even more unstable.

I'd suggest that any diabetic patient with continuing vomiting plus diarrhea go to an Emergency Room or other health care facility to get intravenous fluids, plus evaluation of how severe the situation really is; it could be life-threatening. Handling such a situation by telephone is, in my opinion, inappropriate.

WWQ

Original posting 11 Dec 1998
Posted to Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.